Tennessee, 2008Flash Flooding in Tennessee, August 25, 2008
August 25, 2008 · NWS MEG · 7 events in 5 counties and zones
The remnants of Tropical Storm Fay brought heavy rain to much of West Tennessee during the late afternoon of August 25th, 2008. The heavy rain produced flash flooding over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Fay brought heavy rain to much of West Tennessee during the late afternoon of August 25th, 2008. The heavy rain produced flash flooding over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 25, 10:07 AM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 25, 10:07 AM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1107 AM CDT MON AUG 25 2008
.UPDATE...
WILL INCREASE TODAY/S TEMPERATURES IN MOST LOCATIONS. WILL MAKE
SLIGHT ADJUSTMENTS TO RAIN CHANCES AND OTHER WEATHER ELEMENTS.
&&
.DISCUSSION...
NUMEROUS SHOWERS WITH HEAVY DOWNPOURS WILL DEVELOP THIS AFTERNOON
ALONG AND SOUTH OF INTERSTATE 40 AROUND THE NORTHERN EDGE OF
TROPICAL DEPRESSION FAY. CLOSELY MONITORING FOR THE LOW POTENTIAL
OF MINI-SUPERCELLS AND POSSIBLE TORNADOES EAST OF A LEXINGTON TN
TO HOUSTON MS LINE THIS AFTERNOON.
AT 11 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...MAINLY
DRY CONDITIONS WERE OCCURRING WITH TEMPERATURES BETWEEN 73 AND
83 DEGREES. SKIES WERE VARIABLE OVER THE AREA AND NORTHEAST WINDS
WERE AROUND 10 MPH. FAY WAS NEAR STATIONARY BETWEEN MERIDIAN AND
JACKSON MS. HEAVY RAIN WAS OCCURRING OVER ALABAMA ON THE EASTERN
EDGE OF FAY.
REST OF TODAY...HEAVY RAINFALL AND GUSTY WINDS SOUTH OF
INTERSTATE 40...PARTICULARLY OVER NE MS...CAN BE EXPECTED.
THINK NUMEROUS SHOWERS WILL DEVELOP OVER THESE AREAS BY 2 PM CDT
AS DEEP MOISTURE SURGES NORTHWEST AND CONVECTIVE TEMPERATURES IN
THE LOW TO MID 80S ARE REACHED. RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE AND MAY CAUSE LOCALIZED FLOODING. THE SHOWERS WILL
MOVE WEST AND LIKELY AFFECT THE MEMPHIS...TUNICA MS...AND JACKSON
TN AREAS MID TO LATE AFTERNOON. MOST OF THE SHOWERS WILL BE BRIEF
IN DURATION...LESS THAN ONE HOUR IN MOST LOCATIONS. THUNDER WILL
BE LIMITED WITH WEAK MID LEVEL LAPSE RATES AND LACK OF SIGNIFICANT
ICE IN CLOUDS.
THERE IS A SMALL CHANCE OF MINI-SUPERCELLS AND TORNADOES OVER
NE MS AND NEAR THE TN RIVER SOUTH OF INTERSTATE 40 THIS AFTERNOON
WITH LIFTED INDICES -3 TO -5 AND 0-3 KM HELICITIES AROUND OR JUST
ABOVE 150 M2/S2 ON THE NORTHEAST QUADRANT OF FAY. CONFIDENCE
THAT TORNADOES DEVELOP REMAINS LOW. APPEARS THE BETTER TORNADO
POTENTIAL WILL STAY EAST OF FORECAST AREA THIS AFTERNOON OVER
ALABAMA WHERE MOISTURE...LIFT...INSTABILITY...AND LOW LEVEL SHEAR
WILL BE BETTER. AT THIS TIME...WILL LEAVE TORNADO MENTION OUT OF
HWO AS CONFIDENCE OF OCCURRENCE REMAINS LOW...BUT WILL CLOSELY
MONITOR THROUGH THE DAY AND UPDATE PRODUCTS AS NECESSARY.
AREAS NORTH OF INTERSTATE 40 WILL MAINLY STAY DRY AS SOME LOW
LEVEL DRY AIR WRAPS INTO THESE AREAS FROM THE NORTHEAST.
WILL RAISE HIGH TEMPERATURES IN MOST LOCATIONS WITH A GOOD AMOUNT
OF MORNING SUN NEAR AND JUST SOUTH OF INTERSTATE 40. HIGHS WILL
MAINLY BE IN THE 80S.
UPDATE WILL BE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 341 AM CDT MON AUG 25 2008/
DISCUSSION...
CURRENTLY...THE REMNANTS OF FAY ARE CENTERED OVER SOUTHERN
MISSISSIPPI EARLY THIS MORNING. A COUPLE OF RAIN BANDS ASSOCIATED
WITH THIS SYSTEM ARE IMPACTING THE MID SOUTH. THE OUTERMOST BAND
IS ROTATING ACROSS NORTHWEST TENNESSEE...THE MISSOURI BOOTHEEL AND
NORTHEAST ARKANSAS WHILE ANOTHER BAND IS SKIRTING PARTS OF NORTH
MISSISSIPPI. ELSEWHERE MOST LOCATIONS ARE RAIN FREE WITH
TEMPERATURES IN THE LOWER 70S.
TODAY...MODELS CONTINUE TO BE ERRATIC IN THEIR TREATMENT OF THE
REMNANTS OF FAY. THE 00Z GFS IS BACK TO A MORE AGGRESSIVE
NORTHEAST MOVEMENT OF THE SYSTEM WHILE THE 00Z NAM IS MUCH SLOWER.
SEVERAL OF THE ENSEMBLES MEMBERS ARE SLOWER THAN THE OPERATIONAL
GFS AS WELL. HAVE TRENDED TOWARD THE SLOWER NAM FOR THIS FORECAST.
FOR TODAY EXPECT THE SYSTEM TO MEANDER AROUND SOUTH CENTRAL
MISSISSIPPI AND BE LOCATED AROUND MERIDIAN MISSISSIPPI BY THE END
OF THE DAY. RAIN BANDS WILL CONTINUE TO DEVELOP AND WRAP AROUND
THE SYSTEM INTO THE MID SOUTH. NORTH MISSISSIPPI WILL CONTINUE TO
HAVE THE BEST CHANCE FOR RAIN ALONG WITH SOME LOCALLY HEAVY RAIN.
RAIN CHANCES WILL DROP OFF THE TO THE NORTH AND WEST AWAY FROM THE
SYSTEM. COOLEST HIGH TEMPS WILL ALSO OCCUR ACROSS NORTHEAST
MISSISSIPPI DUE TO CLOUDS AND RAIN WITH WARMER...THOUGH STILL
BELOW NORMAL READINGS...TO THE NORTH AND WEST.
TONIGHT...THE REMNANTS OF FAY WILL MOVE SLOWLY NORTH ROUGHLY
ALONG THE ALABAMA/MISSISSIPPI STATE LINE. IF THIS TRACK IS
ACCURATE THEN IT LOOKS LIKE THE GREATEST THREAT FOR HEAVY RAIN AND
FLOODING WILL REMAIN TO THE EAST OF THE MID SOUTH WITH A LESSER
THREAT ACROSS NORTHEAST MISSISSIPPI. ONCE AGAIN NORTHEAST
MISSISSIPPI WILL HAVE THE HIGHEST POPS. LOW TEMPS WILL REMAIN
MILD WITH TROPICAL AIRMASS IN PLACE.
TUESDAY THROUGH WEDNESDAY...THE SYSTEM WILL CONTINUE ITS SLOW TREK
NORTH ALONG THE ALABAMA/MISSISSIPPI BORDER ON TUESDAY AND INTO
MIDDLE TENNESSEE ON WEDNESDAY. BEST CHANCES OF RAIN WILL BE ACROSS
EASTERN SECTIONS. COOLER THAN NORMAL TEMPERATURES WILL
CONTINUE...ESPECIALLY ACROSS EASTERN SECTIONS.
EXTENDED...BY THURSDAY THE SYSTEM BEGINS TO MOVE EAST OF THE
REGION AS AN UPPER TROF BEGINS TO MOVE INTO THE MIDDLE PART OF THE
COUNTRY. THIS SYSTEM WILL DRIVE A COLD FRONT INTO THE MID SOUTH
LATE IN THE WEEK INTO THE EARLY PART OF THE WEEKEND. TIMING IS
STILL UNCERTAIN AND ONGOING FORECAST LOOKS FINE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 87 72 85 71 / 60 40 40 30
MKL 87 70 83 68 / 70 40 40 30
JBR 86 69 87 68 / 30 20 20 20
TUP 83 70 83 70 / 100 60 60 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
MBS/SJM
Hazardous weather outlook, Aug 25, 2:39 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT MON AUG 25 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-262245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
339 PM CDT MON AUG 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES...FLASH FLOODING...AND
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE ALONG AND SOUTH OF A FORREST
CITY ARKANSAS TO HUNTINGDON TENNESSEE LINE THROUGH 8 PM CDT.
ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE ACROSS NORTHEAST
MISSISSIPPI AFTER 8 PM CDT NEAR THE CENTER OF TROPICAL DEPRESSION FAY...
MAINLY ALONG AND EAST OF A HOUSTON TO CORINTH LINE. THIS MAY CAUSE
ADDITIONAL LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAVY RAIN ALONG WITH POSSIBLE FLOODING MAY OCCUR ACROSS NORTHEAST
MISSISSIPPI ON TUESDAY...MAINLY DURING THE MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS IS NOT ANTICIPATED AT
THIS TIME. PLEASE RELAY ANY REPORTS OF FLOODING TO YOUR LOCAL LAW
ENFORCEMENT AGENCY OR THE NATIONAL WEATHER SERVICE.
MBS
Flash Flood, Fayette
- When
- August 25, 2:45 PM CST to 5:45 PM CST
- Where
- Fayette County, Somerville to Williston
- Cause
- Heavy Rain / Tropical System
- Reported by
- Post Office
- Coordinates
- 35.250, -89.350
Heavy rain produced flash flooding across Eastern Fayette County. Many roads were impassable from excessive water.
Flash Flood, Decatur
- When
- August 25, 3:00 PM CST to 5:00 PM CST
- Where
- Decatur County, Bible Hill to Jeanette
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 35.700, -88.130
Heavy rain produced flash flooding across Decatur County. Many roads were covered with water as well as many yards.
Flash Flood, Madison
- When
- August 25, 3:30 PM CST to 5:30 PM CST
- Where
- Madison County, 0.73 mi ESE of Bemis to 1.14 mi SSE of Jackson
- Cause
- Heavy Rain / Tropical System
- Reported by
- Public
- Coordinates
- 35.578, -88.817
Heavy rain produced flash flooding south of Jackson. Highland Avenue was flooded as a result.
Flash Flood, Shelby
- When
- August 25, 4:00 PM CST to 6:00 PM CST
- Where
- Shelby County, 2.28 mi E of Shelby Center to 2.23 mi NE of Shelby Center
- Cause
- Heavy Rain / Tropical System
- Reported by
- NWS Employee
- Coordinates
- 35.185, -89.810
Heavy rain produced flash flooding in Bartlett. Appling Road near Bellvue Baptist Church was flooded as well as Whitten Road.
Flash Flood, Shelby
- When
- August 25, 4:00 PM CST to 6:00 PM CST
- Where
- Shelby County, 0.46 mi NW of Aulon to 0.41 mi WNW of Aulon
- Cause
- Heavy Rain / Tropical System
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 35.135, -89.985
Heavy rain produced flash flooding in Midtown Memphis. The underpass at East Parkway and Union Avenue was flooded. Water covered a few vehicles and drivers had to be rescued from the flood waters.
Flash Flood, Shelby
- When
- August 25, 4:00 PM CST to 6:00 PM CST
- Where
- Shelby County, 1.18 mi SSW of National Cemetery to 0.93 mi SSW of National Cemetery
- Cause
- Heavy Rain / Tropical System
- Reported by
- NWS Employee
- Coordinates
- 35.164, -89.958
Heavy rain produced flash flooding in Northeast Memphis. The intersection of Jackson Avenue and Macon Road was flooded as a result.
Flash Flood, Haywood
- When
- August 25, 4:15 PM CST to 5:15 PM CST
- Where
- Haywood County, 4 mi S of Brownsville to 0.99 mi ENE of Sunnyhill
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 35.542, -89.270
Heavy rain produced flash flooding south of Brownsville. As a result, Interstate 40 was covered with excessive water. Two accidents occurred as a result of the excessive water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Idaho, August 25, 20081 death · $5.0 million · 54 kt wind · 3 events
- Flash Flood in Arizona, August 25, 20081 death · $50,000 · 1 event
- Flash Flooding and Hail in California, August 25, 20081 death · $10,000 · 0.88 in hail · 3 events
- Flash Flood and Hail in Arizona, August 25, 2008$2.0 million · 1.75 in hail · 3 events
- Damaging Wind in Arizona, August 25, 2008$1.0 million · 58 kt wind · 1 event
- Tornadoes and Damaging Wind in Alabama, August 25, 2008$155,000 · EF1 · 3 events
- Damaging Wind in California, August 25, 2008$500,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Colorado, August 25 to 26, 2008$75,000 · 1 in hail · 5 events
- Flash Flooding in South Carolina, August 25, 2008$40,000 · 2 events
- Damaging Wind in Georgia, August 25, 2008$25,000 · 50 kt wind · 4 events
- Flash Flooding in Alabama, August 25, 2008$22,000 · 3 events
- Heavy Rain in Kansas, August 25, 200812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130634, 130633, 130635, 130636, 130637, 130638, 130639.